Papers

Drug points: Enalapril and bullous eruptions

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6966.1411a (Published 26 November 1994) Cite this as: BMJ 1994;309:1411
  1. P D Mullins,
  2. S L Choudhury
  1. (Countess of Chester Hospital, Chester CH2 1BQ).

    An 83 year old man with cardiac failure had his treatment changed for convenience from captopril 12.5 mg three times a day to enalapril as a single nocturnal dose. He took one dose of 10 mg and 36 hours later developed a bullous rash on both legs; this cleared quickly after enalapril was stopped. The figure shows the rash four days later, when it was fading. The rash did not recur when captopril treatment was restarted.

    Angiotensin converting enzyme inhibitors are reported to account for 19% of serious dermatological reactions,1 of which between 4%2 and 12%3 concern patients treated with captopril. Such reactions are less common with other ACE inhibitors. This is postulated to be because captopril has a sulphydryl group. Enalapril does not contain a sulphydryl group, and reports suggest that enalapril can be safely substituted for captopril if captopril causes hypersensitivity reactions.4 A single reported case of bullous rash (pemphigus) induced by enalapril was postulated to be due to its molecular similarities with captopril.5 Bullous eruption in our case cannot be explained either by the presence of a sulphydryl group, as in captopril, or by molecular similarities between captopril and enalapril as the rash did not recur after captopril was reintroduced. We conclude that prescribing for patient convenience can have drawbacks.

    FIG
    FIG

    Bullous eruptions associated with enalapril treatment four days after enalapril was discontinued

    References

    View Abstract